Alert archive / Pennsylvania / Flash Flood Warnings in 2024
Flash Flood Warning 18, NWS State College, PA
NWS State College, PA issued this flash flood warning at Aug 17, 2024, 12:42 PM EDT for Centre County, Clinton County, Pennsylvania. It was in force for 101 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2024, 12:42 PM EDT (16:42 UTC)
- Expired
- Aug 17, 2024, 2:23 PM EDT
- In force
- 101 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Centre County, PA, Clinton County, PA
The radar
The State College radar (KCCX), 32 km from the middle of the area, began a volume at 16:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 879 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 637 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.8
The text
As transmitted.
542
WGUS51 KCTP 171642
FFWCTP
PAC027-035-171845-
/O.NEW.KCTP.FF.W.0018.240817T1642Z-240817T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
1242 PM EDT Sat Aug 17 2024
The National Weather Service in State College has issued a
* Flash Flood Warning for...
North Central Centre County in central Pennsylvania...
West Central Clinton County in north central Pennsylvania...
* Until 245 PM EDT.
* At 1242 PM EDT, Doppler radar indicated showers producing heavy
rain across the warned area. Between 1 and 2.5 inches of rain have
fallen. Additional rainfall amounts of 0.5 to 1 inch are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by heavy rainfall.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
mainly rural areas of North Central Centre and West Central
Clinton Counties
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4118 7800 4120 7798 4122 7796 4125 7791
4125 7787 4124 7785 4122 7788 4121 7791
4119 7794 4117 7798 4116 7801
FLASH FLOOD...RADAR INDICATED
$$
DeVoir2 follow-up statements
580
WGUS71 KCTP 171732
FFSCTP
Flash Flood Statement
National Weather Service State College PA
132 PM EDT Sat Aug 17 2024
PAC027-035-171845-
/O.CON.KCTP.FF.W.0018.000000T0000Z-240817T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Centre PA-Clinton PA-
132 PM EDT Sat Aug 17 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM EDT THIS
AFTERNOON FOR NORTH CENTRAL CENTRE AND WEST CENTRAL CLINTON
COUNTIES...
At 132 PM EDT, Heavy rain has moved out of the area. Radar
precipitation estimates of more than 3 inches are common across the
warning area, and excess runoff should continue through mid
afternoon.
HAZARD...Flash flooding caused by heavy showers.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
mainly rural areas of North Central Centre and West Central
Clinton Counties
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4118 7800 4120 7798 4122 7796 4125 7791
4125 7787 4124 7785 4122 7788 4121 7791
4119 7794 4117 7798 4116 7801
FLASH FLOOD...RADAR INDICATED
$$
DeVoir877
WGUS71 KCTP 171823
FFSCTP
Flash Flood Statement
National Weather Service State College PA
223 PM EDT Sat Aug 17 2024
PAC027-035-171833-
/O.CAN.KCTP.FF.W.0018.000000T0000Z-240817T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Centre PA-Clinton PA-
223 PM EDT Sat Aug 17 2024
...FLASH FLOOD WARNING IS CANCELLED FOR NORTH CENTRAL CENTRE AND
WEST CENTRAL CLINTON COUNTIES...
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
A Flood Watch remains in effect until 200 AM EDT Sunday for a
portion of central Pennsylvania.
&&
LAT...LON 4118 7800 4120 7798 4122 7796 4125 7791
4125 7787 4124 7785 4122 7788 4121 7791
4119 7794 4117 7798 4116 7801
$$
DeVoirWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 9:33 AM EDT, 3 hours 9 minutes earlier.
Area forecast discussion, Aug 17, 9:33 AM EDT, 3 hours 9 minutes before
Area Forecast Discussion National Weather Service State College PA 933 AM EDT Sat Aug 17 2024 .SYNOPSIS... A low pressure system will track north of the region this weekend followed by a cold front tracking across central Pennsylvania on Sunday. Some of the rainfall may be locally heavy, and a few storms may also produce gusty winds. High pressure builds into the region by the middle of next week with near to below normal temperatures. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... ...13:25Z Update... Sfc warm front lifting north of the area this morning as large upper low slowly spins into the central Great Lakes. Greatest PW pooling over my east/southeast counties farther away from warm frontal and shortwave forcing, but moderate PW still in place across the north where flood recovery efforts are still underway from Debby's heavy rains last week. Local 1-1.5" amounts will cause minor flooding in many areas, with heavier amounts problematic for new flash flooding, and Flash Flood Watch remains in place for a swath of the Ridge and Valley region. No changes to going forecast. It won't be raining the whole time, but slow moving showers will be persistent and soaking where they are falling, so not the best late summer day across the Commonwealth. ...Previous discussion... Showers with no thunder moving east and out of the CWA at 430 AM. But not before they deposited 0.20-0.75" of rain along their path. This will start to prime the ground for possible flooding later today into Sunday. Additional SHRA are already breaking out over wrn PA. Coverage of those is not dense (isolated to scattered) at this point. The forcing driving this development will cross NY/PA this morning. Trouble will come in the aftn when TSRA form overhead in no particular organization. The amount of sun that can break thru the early cloud cover is in question. But, whatever doess, it will drop the stability as it interacts with many boundaries and terrain. Expect numerous (60-70 PoP) SHRA/TSRA this aftn and evening. The PWAT climbs into the 1.5-2" range, with the largest #s in the S. The CAPE also climbs in the aftn, with EHIs in the 0.5-1.2 range. This could lead to some strong rotating updrafts in addition to the heavy rainfall possibility. Light S wind continues to bring in muggy air from the S. The dewpoints should get into the 70s in the srn half of the area. Temps will rise into the L80s S & W, but hold near 70F in the higher terrain of the NE/Endless Mountains. We coordinated a westward expansion of the WPC SLGT risk of Excessive Rainfall with MRGL elsewhere. The SPC MRGL risk covers almost the entire CWA. So, it could be a very active aftn and evening. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/... A relative minimum in the TS/SHRA looks likely during the second half of tonight. But, more will be on the way by sunrise Sunday in the west. In addition to this batch of convection, CAMs pop deep convection up overhead for the aftn. See hydro section for more. The best heating on Sunday will be in the Lower Susq. This is the location most at risk for severe winds. Warm temps aloft and thinner CAPE on Sunday vs today/Saturday probably keeps the threat of hail away. With all the SHRA & clouds around, we'll only see maxes in the 80s in the SE, with 70s elsewhere. Looks like the main sfc low and cold front will only be entering the NW counties by sunrise Monday. As the upper trough slide east during the daylight hours Monday, many more showers and some thunderstorms will fire up. They will probably be a bit shorter than Sat's and Sun's storms. WBZ will be lower on Monday, so some small hail is possible. But, the risk for flooding and severe winds should be pretty much over. && .LONG TERM /MONDAY THROUGH FRIDAY/... The upper trough that will be responsible for this weekend's unsettled weather will slowly drift east by the early part of the week, helping usher in improving conditions each day. Monday will be another stormy afternoon as a cold front sweeps through the region. Thereafter, surface high pressure will bring sunnier skies Tuesday, although the lingering cold air anomaly at upper levels could make for a stray shower across the far east in the afternoon (though it still appears there is too much of a mid- level cap for a lightning threat). Cooler (near to slightly below normal) temperatures will follow for the rest of the week. Temperatures on Wednesday morning could be the coldest observed since mid May! && .AVIATION /14Z SATURDAY THROUGH WEDNESDAY/... Widely scattered showers will continue through the day and will lead to brief visibility restrictions. Fairly low confidence in the ceiling forecast, but generally looks like MVFR ceilings will persist across the east with some improvement in the west during the afternoon. Showers expand in coverage after 18Z Sat with scattered TSRA expected after 19-20Z...continuing into Sat evening with localized CIG and VSBY restrictions. Coverage of showers and storms will decrease overnight, but ceilings will gradually come back down to MVFR/IFR areawide. Outlook... Sun...Periods of SHRA/TSRA w/ restrictions possible. Mon...Scattered showers. Low cigs possible, especially west. Tue-Wed...Trending VFR/no sig wx. && .HYDROLOGY... As rainfall totals accumulate this weekend, we will have a threat for excessive rainfall. We've had a good week to dry out from the flooding rains and wet ground. But, streams are still above normal for the time of year and flash flood guidance remains quite low in some spots. So, the flood risk does go up through Sunday where portions of eastern PA have been highlighted to Slight (level 2/4) risk in the Weather Prediction Center's Excessive Rainfall Outlook. There is significant variability in flash flood guidance in SE PA where the Slight Risk is currently drawn (4" in 3 hours in eastern Dauphin/York and all of Lebanon/Lancaster, but only 1.5" in 3 hours in western Dauphin/York). The lowest flash flood guidance at this point is along the Susquehanna River northward into Potter/Tioga/Lycoming/Sullivan Counties and the SLGT may need to be shifted NW of its current location if there is any threat for heavy rainfall in those vulnerable spots. Showers and thunderstorms on Saturday could allow for 0.75" to 1.00" of rainfall, mainly in the afternoon/evening hours. While PWATs will not be the most impressive (1.25-1.75"), slow-moving showers and thunderstorms will bring about some instances of locally heavy rainfall Sunday evening that could lead to urban and poor drainage flooding with the highest risk across eastern Pennsylvania. Storm total rainfall through Monday morning will generally be in the 1-2" range, although portions of central eastern PA (from State College to the east) could see localized amounts above 3" in this timeframe. In thinking about Flash Flood Watch for today, there is uncertainty on the location of heaviest rain. It seems centered on the central zones. That's also where some of our lowest FFG exists. The rain already this AM/overnight has probably lowered FFG a bit more, or at least kept it as it is. The eastern and SErn zones have much higher FFG since they largely missed out on the really heavy rain from Debby. We'll leave them out for now. The upslope flow of a SE wind into the higher terrain of Centre, Union, Clinton and Lycoming Counties is also something to factor in. They do tend to get increased rain (and snow) fall in a pattern like this. We'll center the watch on the aftn and evening/early nighttime today. but an additional - and perhaps greater and more- widespread - threat looms for Sunday and Sun night. Since there will probably be a ~12hr lull in the heaviest rain/storms later tonight and Sun AM, we will allow for subsequent shifts to consider something for Sunday. Waiting a bit will help us find out for real where the rainfall happen(ed) on DY1. && .CTP WATCHES/WARNINGS/ADVISORIES... Flood Watch through late tonight for PAZ012-018-019-027-028- 041-045-046-049-050-056. && SYNOPSIS...Dangelo/NPB NEAR TERM...DeVoir/Dangelo SHORT TERM...DeVoir/Dangelo LONG TERM...Banghoff/Colbert AVIATION...Lambert/Bauco HYDROLOGY...NPB
Hazardous weather outlook, Aug 17, 5:10 AM EDT, 7 hours 32 minutes before
Hazardous Weather Outlook National Weather Service State College PA 510 AM EDT Sat Aug 17 2024 PAZ004>006-010-011-017-024>026-033>035-037-042-051>053-180915- Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Blair-Huntingdon- Somerset-Bedford-Fulton-Tioga-Sullivan-Montour-Northumberland- Columbia- 510 AM EDT Sat Aug 17 2024 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Strong to severe thunderstorms with gusty winds and heavy rainfall are possible from this afternoon into early tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Showers and thunderstorms on Sunday could produce heavy rain and may lead to flooding depending on where the heavier rain falls today. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ012-018-019-027-028-041-045-046-049-050-056-180915- Northern Clinton-Northern Centre-Southern Centre-Mifflin-Juniata- Northern Lycoming-Southern Clinton-Southern Lycoming-Union-Snyder- Perry- 510 AM EDT Sat Aug 17 2024 ...FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flood Watch. Strong thunderstorms today and early tonight may also generate damaging wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Showers and thunderstorms on Sunday could produce heavy rain and may lead to flooding depending on where the heavier rain falls today. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ036-057>059-063>066-180915- Franklin-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster- 510 AM EDT Sat Aug 17 2024 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Strong to severe thunderstorms with gusty winds and heavy rainfall are possible from this afternoon into early tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Additional thunderstorms are expected Sunday afternoon and Sunday night. The main threat from the Sunday storms will be heavy rain and flooding. Damaging winds are also possible. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 4:59 AM EDT | Flood Watch | CTP | Adams, Cameron, Centre, Clearfield, Clinton, Columbia and 19 more | 42 hr |
| Aug 17, 8:45 AM EDT | Areal Flood Advisory | CTP | Potter | 2 hr |
| Aug 17, 12:07 PM EDT | Areal Flood Advisory | CTP | Centre, Clearfield, Clinton | 2 hr |
| Aug 17, 4:15 PM EDT | Special Weather Statement | CTP | Warren | 30 min |
| Aug 17, 4:57 PM EDT | Special Weather Statement | CTP | Warren | 33 min |
| Aug 17, 5:43 PM EDT | Special Weather Statement | CTP | Warren | 17 min |
| Aug 17, 5:49 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 26 min |
| Aug 17, 5:57 PM EDT | Special Weather Statement | CTP | Warren | 33 min |
| Aug 17, 6:36 PM EDT | Special Weather Statement | CTP | McKean, Warren | 24 min |
| Aug 17, 6:42 PM EDT | Special Weather Statement | CTP | Centre | 33 min |
| Aug 17, 6:55 PM EDT | Severe Thunderstorm Warning | CTP | McKean, Warren | 35 min |
| Aug 17, 7:06 PM EDT | Special Weather Statement | CTP | Centre | 24 min |
| Aug 17, 7:29 PM EDT | Special Weather Statement | CTP | McKean | 31 min |
| Aug 17, 7:30 PM EDT | Special Weather Statement | CTP | Centre | 30 min |
| Aug 17, 7:38 PM EDT | Areal Flood Advisory | CTP | Blair, Centre, Huntingdon | 2 hr |
| Aug 17, 7:41 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Huntingdon | 64 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.